Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS North Platte, NE

May 4, 2003Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 4, 2003, 8:17 PM CDT for Custer County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 8:17 PM CDT (01:17 UTC)
Expired
May 4, 2003, 9:00 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 050117
SVRLBF
NEC041-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 3 MILES NORTHWEST
  OF OCONTO...OR ABOUT 19 MILES SOUTHWEST OF BROKEN BOW...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  14 MILES SOUTH OF ANSLEY AROUND 850 PM CDT
  10 MILES SOUTH OF MASON CITY AROUND 900 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 9977 4105 9992 4105 9921 4138 9921

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:29 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 4, 2:29 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT SUN MAY 4 2003

TIMING OF PCPN REMAINS THE CHALLENGE THROUGH THE FCST PERIOD.

A STRONG SURFACE LOW PRESSURE SITS OVER SOUTHEAST NEBRASKA WITH AN
INVERTED TROF EXTENDING NORTHWESTWARD INTO NORTH CENTRAL NEBRASKA AND
THEN INTO NORTHWEST SOUTH DAKOTA.  GOOD CONVERGENCE ALONG THIS LINE
WITH SOUTHEAST WINDS TO THE EAST OF IT AND NORTHWEST WINDS TO THE
WEST.  SATELLITE IMAGERY SHOWS A SHORTWAVE SLIDING ACROSS SOUTHWEST
SOUTH DAKOTA AND EASTERN WYOMING...INTO THE NORTHERN PORTION OF THE
NEBRASKA PANHANDLE.

THE AIRMASS OVER THE NEBRASKA PANHANDLE IS QUITE UNSTABLE WITH LAPS
CAPES 1000-1300 J/KG AND H7-H5 LAPSE RATES OF 8.0 C/KM...SO EXPECT
THUNDERSTORMS TO CONTINUE TO DEVELOP. EXPECT THUNDERSTORMS TO
CONTINUE THIS EVENING AND THEN PUSH OFF TO THE EAST LATER TONIGHT.
BREEZY NORTHWEST WINDS WILL WEAKEN THIS EVENING BUT WILL REMAIN ABOUT
10 TO 20 MPH THROUGH THE NIGHT WHICH WILL KEEP THE LOWEST LAYERS OF
THE ATMOSPHERE MIXED SO EXPECT OVERNIGHT LOWS TO REMAIN ON THE MILD
SIDE IN THE LOWER TO MID 40S.

SKIES WILL REMAIN PARTLY CLOUDY ON MONDAY AS THE H7-H5 LAPSE RATES
REMAIN ABOVE 7.0 C/KM.  SHORTWAVES ROTATING AROUND THE UPPER LOW
WILL LIKELY SPARK A FEW SHOWERS AGAIN TOMORROW AFTERNOON SO WILL
KEEP THE 20 POP ACROSS THE SOUTH AND THE 30 POP ACROSS THE NORTH.
BREEZY CONDITIONS LOOK ON TRACK AGAIN AS THE SFC LOW MOVES VERY
SLOWLY NORTHEAST KEEPING THE PRESSURE GRADIENT TIGHT.  ANY
INSTABILITY SHOWERS WILL DIMINISH QUICKLY BY LATE AFTERNOON OR
EARLY EVENING AS THE HEATING OF THE DAY SUBSIDES...SO WILL KEEP THE
MONDAY NIGHT PERIOD DRY.

WEAK HIGH PRESSURE KEEPS THE FA DRY ON TUE...BUT A RETURN OF
SOUTHEAST WINDS AND MORE MOISTURE ON WED WILL BRING A RETURN OF
SHOWERS AND THUNDERSTORMS.  A CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUES THROUGH SATURDAY NIGHT AS SOUTHWEST FLOW ALOFT BRINGS A
CONTINUOUS STREAM OF PULSES THROUGH THE AREA AND SOUTHERLY WINDS
BRING IN AMPLE MOISTURE.  FINALLY BY SUNDAY...THE DRY SLOT SLIDES
OVER THE AREA AS THE LOW PRESSURE MOVES NORTH INTO NORTHERN ND.

.LBF...NONE.

DDB
Hazardous weather outlook, May 4, 10:49 AM CDT, 9 hours 28 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-042045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE THREAT AREA LIES NORTH AND EAST OF A LINE FROM
ALLIANCE...IN THE NEBRASKA PANHANDLE...TO NORTH PLATTE...IN
SOUTHWEST NEBRASKA.

THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE A TROUGH OF LOW
PRESSURE...EXTENDING FROM CENTRAL SOUTH DAKOTA ACROSS NORTH CENTRAL
NEBRASKA INTO A LOW PRESSURE SYSTEM OVER NORTHERN KANSAS. AS THE LOW
PRESSURE SYSTEM OVER NORTHERN KANSAS MOVES ACROSS SOUTHEAST NEBRASKA
THIS AFTERNOON AND THEN ACROSS NORTHERN IOWA TONIGHT THE TROUGH OF
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVES IN FROM THE WEST.

PLENTY OF MOISTURE REMAINS ACROSS THE AREA AND AS TEMPERATURES RISE
THIS AFTERNOON THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. THE MAIN
THREAT WILL BE LARGE HAIL WITH THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE NORTHWEST AND NORTH
CENTRAL PORTIONS OF THE AREA THIS AFTERNOON AND TONIGHT.

POWER

In the hours before

Local storm report, May 4, 3:37 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0337 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    12 N RUSHVILLE            NE   0.75 IN HAIL
05/04/03   SHERIDAN

MB
Local storm report, May 4, 5:18 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0518 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    20 SW VALENTINE           NE   0.88 IN HAIL
05/04/03   CHERRY

MB
Local storm report, May 4, 6:48 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0648 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    7 W AINSWORTH             NE   0.88 IN HAIL
05/04/03   BROWN

MB
Local storm report, May 4, 7:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0751 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    7 N HALSEY                NE   0.88 IN HAIL
05/04/03   THOMAS

MB
Local storm report, May 4, 7:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0756 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    20 N WOOD LAKE            NE   0.75 IN HAIL
05/04/03   CHERRY

MB
Local storm report, May 4, 7:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0757 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 NW ELSMERE              NE   0.88 IN HAIL
05/04/03   CHERRY

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:04 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown56 min
May 4, 8:04 PM CDTSevere Thunderstorm WarningLBFLoup26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.